Hail, McCone
- When
- June 17, 6:45 AM MST
- Where
- McCone County, 9.76 mi NNW of Brockway
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.420, -105.880
Trained spotter reported hail up the size of half dollars covered the ground.
A surface frontal boundary and plenty of surface moisture combined with a very unstable atmosphere to produce one brief tornado and multiple severe thunderstorms across portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A surface frontal boundary and plenty of surface moisture combined with a very unstable atmosphere to produce one brief tornado and multiple severe thunderstorms across portions of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 17, 2:56 AM MST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 356 AM MDT TUE JUN 17 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY... LARGE SCALE STORM SYSTEM DEVELOPING OVER THE NORTHWEST STATES HAS THE POTENTIAL TO SPREAD MODERATE TO HEAVY RAIN INTO NORTHEAST MONTANA TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS AROUND THE LOWER YELLOWSTONE VALLEY. UPPER LOW OVER THE PACIFIC NORTHWEST WILL ROTATE THROUGH THE NORTHERN ROCKIES TODAY AND TONIGHT...THEN LIFT TOWARD SASKATCHEWAN ON WEDNESDAY. AT THE LOWER LEVELS...INVERTED/LEE TROF STRETCHING FROM SOUTHEAST MONTANA TO CENTRAL MONTANA THIS MORNING IS EXPECTED TO SHIFT SLOWLY EAST. SCATTERED THUNDERSTORMS ALREADY DEVELOPING NORTHEAST OF THIS BOUNDARY...AND EXPECTED TO BECOME MORE WIDESPREAD THROUGH THE DAY AS LOW LEVEL MOISTURE ADVECTS INTO THE REGION ON THE SOUTHEAST WINDS. DEEP MOISTURE AND PWS OF AROUND AN INCH SUPPORT THE INCLUSION OF HEAVY RAIN MENTION. SEVERE THUNDERSTORMS ALSO POSSIBLE WITH DECENT INSTABILITY AND SHEAR. BY WEDNESDAY WITH THE UPPER LOW LIFTING ACROSS WESTERN MONTANA AND SURFACE BOUNDARY PUSHING INTO NORTH DAKOTA...MODELS SUGGESTING DRY SLOT DEVELOPING OVER EASTERN MONTANA. NOT ANTICIPATING A COMPLETELY DRY DAY HOWEVER WITH RESIDUAL MOISTURE AND INSTABILITY. UPPER LOW SLIDES EAST ON THURSDAY WITH THREAT OF SHOWERS CONTINUING AS MOISTURE WRAPS AROUND THE SYSTEM. EBERT .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... BY THURSDAY NIGHT...THIS SLOW MOVING STORM SYSTEM WILL FINALLY BE PUSHING NORTHEAST OUT OF OUR CWA...BUT WHAT FORM IT TAKES AS IT LEAVES IS UNCERTAIN AS THE GFS WANTS TO KEEP IT AS ONE LARGE CLOSED LOW AND THE EC WANTS SPLIT IT INTO TWO SEPARATE SMALLER LOW CENTERS. LATE THURSDAY THROUGH LATE FRIDAY...A FEW LINGERING SHOWERS OR ISOLATED THUNDERSTORMS COULD IMPACT PORTIONS OF NORTHEAST MONTANA. REGARDLESS OF THE DEPARTING STORM SYSTEM...WEAK UPPER-LEVEL RIDGING TAKES OVER EARLY SATURDAY THROUGH EARLY SUNDAY KEEPING PRECIPITATION AWAY FROM NORTHEAST MONTANA FOR THE MOST PART. SUNDAY NIGHT AND BEYOND...MODELS SHOWING A BROAD AREA OF BENIGN LARGE-SCALE FLOW...BUT STILL WITH ENOUGH MODEL DIFFERENCES THAT WARRANTED A GFS/EC BLEND WITH CLIMO POPS TO ACCOUNT FOR THE UNCERTAINTY THIS FAR OUT IN THE FORECAST PERIOD. THERE DOES NOT SEEM TO BE ANY SIGNIFICANT STORM SYSTEMS SET TO IMPACT OUR REGION IN THE EXTENDED FORECAST PERIOD. TEMPERATURES THROUGHOUT THE FORECAST PERIOD WILL GRADUALLY CLIMB TO ABOVE NORMAL LEVELS FOR THIS TIME OF YEAR. BMICKELSON && .AVIATION... SYNOPSIS: AN UPPER LOW FROM THE PACIFIC NORTHWEST WILL CONTINUE DIRECTING SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST MONTANA TODAY. A STATIONARY FRONTAL BOUNDARY MAY SLOW THE MOVEMENT OF THESE STORMS. BEST CHANCES FOR WIDESPREAD ACCUMULATING PRECIPITATION IS DURING THE AFTERNOON AND EVENING HOURS TODAY. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE NEAR THE STRONGER STORMS. FLIGHT CATEGORY: VFR BECOMING MVFR AFT 18Z WITH VCTS AT MOST LOCATIONS. IF A STORM HAPPENS TO PASS DIRECTLY OVER A TAF SITE...LIFR CONDITIONS OR WORSE WOULD BE LIKELY UNDER HEAVY RAINFALL. EXPECT AMENDMENTS THIS AFTERNOON AND EVENING. WINDS: EASTERLY WINDS UP TO 30 MPH ARE POSSIBLE TODAY AND COULD BECOME VARIABLE AND GUSTIER NEAR THE STRONGER STORMS. BMICKELSON && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 324 AM MDT TUE JUN 17 2014 MTZ016>027-059>062-180930- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 324 AM MDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LARGE AND STRONG STORM SYSTEM OVER THE WESTERN STATES WILL SPREAD MODERATE TO HEAVY RAINFALL OVER MOST OF NORTHEAST MONTANA FROM THIS MORNING THROUGH WEDNESDAY MORNING. SOME STRONGER STORMS SOUTHEAST OF FORT PECK LAKE THIS AFTERNOON AND EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 104 km away, was scanning. The volume nearest the first event began at 13:45 UTC.
7 hail, 1 tornado. Local standard time, as filed.
Trained spotter reported hail up the size of half dollars covered the ground.
Trained spotter reported penny-sized hail almost covering the ground.
Trained spotter reported quarter-sized hail.
Trained spotter reported penny-sized hail.
Trained spotter reported quarter-sized hail.
Trained spotter reported quarter-sized hail.
Cooperative observer reported a tornado lasting less than 10 minutes and located northeast of the Hell Creek Recreation Area with no structures in the area. Radar data and lack of lower-level clouds suggest it could have been a landspout.
Trained spotter reported golf ball-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyThe tornado archive for Montana, 2014Warnings in Montana, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524639, 528643, 524641, 528653, 524642, 524643, 528662, 524644.